image
Terry Martin, second left

I hope it is clear to readers of this string* that I am in no way making light of the dreadful experience that a very young girl has had.

My purpose for writing about this is because I think it is helpful to know that there is such a condition as impulse control disorder (ICD) induced by dopamine agonist drugs used for treating Parkinson’s Disease. My hope that other people suffering the disorder can be identified and helped and that a more understanding and compassionate view can be promoted.

The striking thing about interviewing someone who is experiencing an ICD is that insight is lost. Even if the patient’s spouse is in the room and expressing distress about the uncharacteristic and destructive behaviour the person with ICD typically just can’t get what the fuss and concern is about. That is the nature of the cognitive and behavioural change associated with distortion of the reward/punishment systems of the brain which use dopamine as a chemical messenger. Intelligence, stability of personality, and moral fibre are not reliable protectors from developing these medication side-effects.

Once one is able to discontinue or reduce the dose of the offending drug the behaviour will resolve over a course of days to weeks.

If the previously affected person (recovered from ICD) is interviewed then they will express disbelief that they could have behaved so badly and will show genuine remorse for the suffering that others have endured as a result of their behavior.

I hope that some day Terry Martin, and others who have had a drug induced ICD, are able to tell their stories to audiences prepared to have open minds and to listen very carefully in order to gain a better understanding of the reality of the problem.

*Here: Terry Martin became a different person …

Woman charged over Martin attack